Lake Huron, 2016

Marine Thunderstorm Wind in Lake Huron, May 29, 2016

May 29, 2016 · NWS DTX · 1 event in 1 county or zone

A thunderstorm moving into Lake Huron near Port Huron produced a 37 knot wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm moving into Lake Huron near Port Huron produced a 37 knot wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 29, 1:52 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, May 29, 1:52 PM EST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
252 PM EDT SUN MAY 29 2016

.DISCUSSION...

Convection has been developing this afternoon along a prefrontal
trough axis, extending from the cntrl thumb region down to
Jackson/Hillsdale counties as of 19Z. A special 18Z DTX sounding
showed fairly steep lapse rates, particularly in the low levels.
Moisture however was quite lean. This resulted in mixed layer CAPE
of less than 500 j/kg on the 18Z sounding. The agitated cu field
along this prefrontal trough axis and deepening convection
suggests a little better moisture pooling along this boundary.
This trough axis will push east across the area through 21 or 22Z
and will be the main focus for convection. The actual sfc cold
front will trail the frontal trough a couple hours, but will
likely just provide an isolated shower/thunderstorm at best given
the drying boundary layer following the prefrontal trough. The
steep lapse rates and deep layer of dry mid level air will make
hail a concern with any storm this afternoon and will also support
the potential for strong convective downdrafts, providing a chance
for strong wind gusts.

Post frontal cold air advection tonight will be rather weak as the
remnant mid level trough rapidly dampens as it lifts northeast of
Lake Superior. The post frontal cloud cover across Wisconsin this
afternoon has a large diurnal component, which will diminish during
the course of the evening. So skies will undergo a clearing trend
across Se Mi during the night. Despite this, the w-nw gradient will
suppress nocturnal cooling enough to hold nighttime mins in the 60s.
Daytime mixing depths will compensate for the slightly cooler low
level airmass on Memorial Day and will support afternoon highs into
the low, possibly mid, 80s. Sfc dewpoints will be down in the 50s,
so humidity levels will be much lower in comparison to the last
several days. Model soundings suggest a sct to bkn afternoon cu
field. Building mid level heights during the afternoon will suppress
afternoon convective cloud depths and will hinder anything other
than perhaps a brief sprinkle or isolated light shower.

Mid level heights will continue to build across the Great Lakes Mon
night into Tuesday in reponse to a deepening upper low rotating into
the Dakotas. This will support strengthening high pressure across
the nrn and ern Great Lakes, maintaining dry conditions through at
least Tues night. The orientation of the sfc high will result in
light e-ne winds across the forecast area on Tuesday. So while
inland locations should push 80 for Tues aftn highs, locals near the
lakes will be cooler. This will be more notable near Lake Huron
where the lake modified air will keep temps several degrees cooler
than those farther inland.

Tuesdays high pressure should hold through most of Wednesday with
only a slight chance of showers or thunderstorm development.
Although temperatures will remain in the 80s over much of SE
Michigan...humidity on Wednesday is expected to remain in the
comfort zone. As developing low over the plains continues to migrate
toward the Great Lakes...a broad/moist southwesterly flow will ensue
along with increasing chances of showers/thunderstorms Wednesday
night through Thursday. Cold front pushes through on Friday leaving
cooler temperatures in its wake. High temperatures in the 70s Friday
and continuing through the weekend.

&&

.MARINE...

A trough axis, preceding the main cold front this afternoon will
sustain scattered thunderstorms across southern Lake Huron and Lakes
St Clair and Erie, some of which may be strong. Farther north, the
better chances for showers and thunderstorms will be in the evening
with the passage of a cold front. The front will be rather weak and
will only result in a gradual veering of the wind field toward the
west by Monday morning. The post frontal gradient will be rather
weak by Monday, so winds across the lakes will remain relatively
light and variable. High pressure will strengthen across the eastern
Great Lakes on Tuesday and will support east-northeast winds on the
lakes. The northeast winds may become gusty as they are funneled
down Saginaw Bay. A stronger cold front is forecast to cross the
region Wednesday night into Thursday, providing the next chance for
thunderstorms as likely resulting in some periods of increased
winds.

&&

.PREV DISCUSSION...
Issued at 140 PM EDT Sun May 29 2016

AVIATION...

An approaching cold front will be a focusing mechanism for showers
and thunderstorms this afternoon. CU field has developed in advance
of the front over western and central lower Michigan but has been
restricted further east due to lingering cirrus thus far. The front
will swing through this afternoon and exit into Ontario by this
evening. Though hires models mostly agree there will be some
convection along the front, none are too keen on widespread develop
as shallow moisture and low level cap appear to keep storms in
check. None the less, with storms in and around southeast MI,
included a three hour window of VCTS for all sites. Some stronger
storms may become severe with strong winds and large hail. Best
chance for storms appears to be north of PTK in the thumb,but all
sites have some risk of seeing a storm or two. Afternoon winds will
gust to around 20 knots with deep diurnal mixing and will once again
drop off around sunset. After the front passes, drier air will try
to clear the skies tonight through Monday.

FOR DTW...Showers and thunderstorms are just beginning to initiate
over central lower Michigan so it will be a few hours before
reaching the terminal. Best window for possible activity will be
from about 20-23Z. Should see mostly VFR conditions outside of any
cells that track near the terminal. Skies will try to clear out
overnight as drier air advects in behind the front.

//DTW Threshold Probabilities...

* Low for ceilings at or below 5000 FT outside of thunderstorm
  activity.

* Low for thunderstorms affecting DTW/D21 airspace today.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...SC/DE
MARINE.......SC
AVIATION.....DRK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, May 29, 2:45 AM EST, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
345 AM EDT SUN MAY 29 2016

MIZ047>049-053>055-060>063-068>070-075-076-082-083-300830-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
345 AM EDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...ESPECIALLY DURING THE
AFTERNOON AND EARLY EVENING HOURS AS A WEAK COLD FRONT PROGRESSES
THROUGH THE AREA. THERE IS A MARGINAL RISK OF SEVERE WEATHER WITH
A FEW OF THE STRONGEST STORMS POSSIBLY PRODUCING LARGE HAIL TO ONE
INCH IN DIAMETER AND DAMAGING WIND GUSTS TO 60 MPH. STORM MOTION
WILL BE EAST AT AROUND 30 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND THURSDAY OF NEXT WEEK
AS ANOTHER COLD FRONT MOVES INTO THE CENTRAL GREAT LAKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-300830-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
345 AM EDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...ESPECIALLY DURING THE
AFTERNOON AND EARLY EVENING HOURS AS A WEAK COLD FRONT PROGRESSES
THROUGH THE AREA. THERE IS A MARGINAL RISK OF SEVERE WEATHER WITH
A FEW OF THE STRONGEST STORMS POSSIBLY PRODUCING LARGE HAIL TO ONE
INCH IN DIAMETER AND DAMAGING WIND GUSTS TO 50 KNOTS. STORM MOTION
WILL BE EAST AT NEAR 30 KNOTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND THURSDAY OF NEXT WEEK
AS ANOTHER COLD FRONT MOVES INTO THE CENTRAL GREAT LAKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

DG

In the hours before

Special weather statement, May 29, 2:51 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
351 PM EDT SUN MAY 29 2016

MIZ062-292030-
LAPEER MI-
351 PM EDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR LAPEER COUNTY UNTIL 430 PM EDT...

AT 351 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR LUM TO NEAR OXFORD...
AND MOVING NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  LUM AROUND 400 PM EDT.
  NORTH BRANCH AROUND 405 PM EDT.
  ALMONT AND DRYDEN AROUND 415 PM EDT.
  IMLAY CITY AND BROWN CITY AROUND 420 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE KINGS MILL...ELBA...
THORNVILLE...BURNSIDE...GOODLAND TOWNSHIP AND ATTICA.

LAT...LON 4288 8345 4289 8345 4322 8346 4323 8342
      4324 8335 4326 8335 4333 8319 4333 8312
      4328 8312 4328 8300 4289 8299
TIME...MOT...LOC 1951Z 233DEG 31KT 4307 8323 4283 8331

DRK
Special weather statement, May 29, 2:57 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
357 PM EDT SUN MAY 29 2016

MIZ083-292045-
MONROE MI-
357 PM EDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONROE COUNTY UNTIL 445
PM EDT...

AT 357 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PETERSBURG...OR NEAR DUNDEE...MOVING NORTHEAST AT 40 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  IDA AROUND 410 PM EDT.
  MAYBEE AROUND 415 PM EDT.
  MONROE AROUND 420 PM EDT.
  CARLETON AROUND 430 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE ESTRAL BEACH...WOODLAND
BEACH...SOUTH ROCKWOOD...SCOFIELD...NEWPORT...STONY POINT AND DETROIT
BEACH.

LAT...LON 4182 8377 4194 8377 4210 8334 4209 8332
      4202 8317 4192 8327
TIME...MOT...LOC 1957Z 246DEG 34KT 4189 8372

MR
Special weather statement, May 29, 3:20 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
420 PM EDT SUN MAY 29 2016

MIZ069-076-292100-
WAYNE MI-OAKLAND MI-
420 PM EDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WAYNE AND
SOUTHEASTERN OAKLAND COUNTIES UNTIL 500 PM EDT...

AT 419 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
DEARBORN...OR NEAR ROMULUS...MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  LIVONIA AND DEARBORN AROUND 440 PM EDT.
  DETROIT AROUND 445 PM EDT.
  WARREN...SOUTHFIELD AND ROYAL OAK AROUND 500 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE OAK PARK...MADISON
HEIGHTS...HAZEL PARK...LATHRUP VILLAGE...HUNTINGTON WOODS...DEARBORN
HEIGHTS...NORTHWEST DETROIT...GARDEN CITY...INKSTER AND FERNDALE.

LAT...LON 4239 8309 4227 8325 4229 8339 4253 8323
      4253 8308 4248 8308
TIME...MOT...LOC 2019Z 215DEG 21KT 4230 8332

MR
Special weather statement, May 29, 3:22 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
422 PM EDT SUN MAY 29 2016

MIZ055-292115-
SANILAC MI-
422 PM EDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SANILAC COUNTY UNTIL 515 PM
EDT...

AT 422 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
MARLETTE TO MELVIN...AND MOVING EAST AT 40 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  PECK AROUND 430 PM EDT.
  SANDUSKY AROUND 435 PM EDT.
  CROSWELL...DECKERVILLE...CARSONVILLE AND APPLEGATE AROUND 445 PM
  EDT.
  LEXINGTON AROUND 450 PM EDT.
  PORT SANILAC AROUND 455 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE ROSEBURG...ELMER...
VALLEY CENTER...RICHMONDVILLE...WATERTOWN...DECKER...JUHL...FORESTER...
AMADOR AND SNOVER.

LAT...LON 4316 8250 4317 8250 4316 8300 4328 8300
      4329 8312 4333 8312 4333 8310 4350 8311
      4365 8256 4316 8244
TIME...MOT...LOC 2022Z 252DEG 34KT 4338 8298 4319 8286

DRK
Local storm report, May 29, 4:03 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
503 PM EDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             WARREN                  42.49N 83.03W
05/29/2016  M0.50 INCH       MACOMB             MI   TRAINED SPOTTER

            SPOTTERED REPORTED HAIL JUST OVER 1/2 INCH DIAMETER.

&&

DELLIOTT
Local storm report, May 29, 4:10 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
510 PM EDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND GST     5 NE PECK               43.31N 82.75W
05/29/2016  E50.00 MPH       SANILAC            MI   PUBLIC

            VIA FACEBOOK

0506 PM     HAIL             WASHINGTON              42.72N 83.04W
05/29/2016  M0.88 INCH       MACOMB             MI   TRAINED SPOTTER

&&

DELLIOTT

The radar

The Detroit radar (KDTX), 92 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi 5nm Offshore to Us/Canadian Border

When
May 29, 4:18 PM EST
Where
Port Sanilac to Port Huron Mi 5nm Offshore to Us/Canadian Border forecast zone, 1.87 mi N of Port Huron
Measured
37 kt (43 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.007, -82.422

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2016Every state in 2016This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634934.